Intended for healthcare professionals

Rapid response to:

Practice Practice Pointer

Serotonin syndrome

BMJ 2014; 348 doi: https://doi.org/10.1136/bmj.g1626 (Published 19 February 2014) Cite this as: BMJ 2014;348:g1626

Rapid Response:

Re: Serotonin syndrome

Reading the number of drugs that may cause serotonin syndrome one wonders if this should be highlighted as particularly important for anaesthetists to be aware of. Most will be of course, but nevertheless having seen serotonin syndrome first hand in the recovery room I think it worth re-iteration.

A number of the drugs that raise serotonin levels (opioid analgesics particularly) are given by anaesthetists during the peri-operative and post-operative periods and this may be one of the few times that patients who are on other serotonin raising medications encounter, for example, an SSRI-opioid combination.

It's perhaps fortunate that the physicians that these patients encounter in these scenarios are also those that are going to be closely monitoring many physiological parameters that might alert one to serotonin syndrome, even in the absence of patient-reported symptoms!

Competing interests: No competing interests

14 March 2014
Adam Morley
Doctor
George Eliot Hospital
College St, Nuneaton CV10 7DJ